The Ugly Truth About MTF HRT
Here’s an unfortunate truth about HRT- it could come with certain negative effects. This is often glossed over by mainstream media or left unaddressed by many trans-related resources.
HRT does entail certain negative effects; but we can work against them or even completely avoid them.
Before we delve into the negative effects, it is important to understand HRT. What is HRT?
It is a therapy where your hormones are replaced to help you transition into the gender that you have always identified with. Therefore, for trans women, estrogen is prescribed to help them with the transitioning, and might be supplemented with testosterone blockers as well.
This will decrease the amount of testosterone- the male hormone- in the body, while increasing estrogen levels, which can help develop feminine attributes such as breasts.
Firstly, depending on your financial situation, HRT might be expensive for you or might add some extra financial burden to your everyday life. But for many trans women, that is the least of their concerns.
One particular negative effect that most trans women seemed to have experienced is excessive mood swings. You may feel like you are on cloud nine one day, while you may not even want to get out of bed the next.
The mood swings that come with HRT are emotionally taxing and might even make you reconsider whether you really want it (hint: you do). Your mood will fluctuate a lot, which is something you must be prepared for.
Another less talked about negative effect of HRT is migraines. Whenever there is any alteration of your dosage or if you forget to take it on time, you may experience throbbing headaches.
Many trans women undergoing HRT have reported an increase in migraine occurrences. Once you start taking estrogen, if its levels fall due to any reason, you will be met with a host of symptoms like headaches and brain fog and extreme exhaustion.
On such days, you might find it impossible to go about your daily routine.
Next, there is also a lot of disappointment associated with HRT. The fact is that HRT is a gradual process. On some days, when your estrogen levels fall, you may wake up with an erection- which is an indication of your testosterone acting up.
This may feel like you are not making any progress at all. These days can be extremely frustrating, as it may seem like wasted effort.
However, remember that the hormones are doing their job. You may have a few bad days initially. However, with time, the side effects will subside and you can start living your life the way you wish.
Lastly, it can be excruciating to take hormones every day or every week. You have to incorporate it into your routine every week. And your dosage and how you absorb the medicine also impacts the effects- both good and bad.
While these are some of the downsides of HRT, nobody can deny the advantages that it brings with it. Living the life you always wanted and being comfortable in your own skin are benefits that far outweigh the side effects of HRT.
However, before beginning therapy, please consider various advantages and disadvantages and see if it is right for you. Good luck!!
Found this article useful? Find more like it on our MTF Transition Hub